As with all narcotics, including Lorcet, abuse of the medication is a possibility. Most healthcare providers who prescribe this drug watch for signs of abuse, such as going through prescriptions quickly, "doctor shopping," or repeated reports of losing prescriptions. People with mental illness, a history of alcohol or drug abuse, or a family history of such abuse may be at higher risk for Lorcet abuse.
Lorcet® (hydrocodone/APAP) is a prescription pain medication. As a narcotic, it is a highly desired drug of abuse. However, it is important to distinguish between true Lorcet abuse and a simple physical dependence on the drug, which will occur with any long-term use of Lorcet, legitimate or not.
As a narcotic, Lorcet leads to physical dependence. However, physical dependence is not a sign of abuse; it is a predictable, physical response to chronic use of the narcotic. The body becomes accustomed to physical changes that Lorcet causes, and stopping the drug will lead to withdrawal symptoms. This is not necessarily a sign of abuse.
With physical Lorcet dependence, the body becomes "tolerant" to the effects of Lorcet, and more of the drug is necessary to produce the same pain-relieving effects. Again, this is not a sign of abuse; it is a predictable, physical response. People who have been on narcotics for a long time can take enormous doses that would lead to death in a first-time user. However, there is a limitation to how much Lorcet any person can safely take, even if he or she is tolerant to the narcotic's effects, because the acetaminophen (Tylenol®) component of Lorcet can cause liver failure and death when taken in high doses.